Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 375, NWS St. Louis, MO

July 11, 2008Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2008, 7:04 PM CDT for Jersey County, Macoupin County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 7:04 PM CDT (00:04 UTC)
Expired
Jul 11, 2008, 7:45 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 120004
SVRLSX
ILC083-117-120045-
/O.NEW.KLSX.SV.W.0375.080712T0004Z-080712T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTH OF BRIGHTON...OR 9 MILES NORTH OF GODFREY...AND WAS MOVING
  EAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUNKER HILL...
  WILSONVILLE...
  GILLESPIE...
  BENLD...
  STAUNTON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3901 9025 3912 9025 3911 9002 3922 9003
      3923 8971 3919 8971 3918 8970 3915 8970
      3900 8970
TIME...MOT...LOC 0005Z 269DEG 19KT 3910 9013

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 120026
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT FRI JUL 11 2008

ILC083-117-120045-
/O.CON.KLSX.SV.W.0375.000000T0000Z-080712T0045Z/
JERSEY IL-MACOUPIN IL-
726 PM CDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN MACOUPIN AND EASTERN JERSEY COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BRIGHTON...OR NEAR GODFREY...AND WAS MOVING EAST AT 19 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...MILES
STATION...BUNKER HILL...ROYAL LAKES...PRUETT AND DORCHESTER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3901 9025 3912 9025 3911 9002 3922 9003
      3923 8971 3919 8971 3918 8970 3915 8970
      3900 8970
TIME...MOT...LOC 0026Z 260DEG 17KT 3903 9013

$$

CARNEY
000 
WWUS53 KLSX 120043
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT FRI JUL 11 2008

ILC083-117-120052-
/O.EXP.KLSX.SV.W.0375.000000T0000Z-080712T0045Z/
JERSEY IL-MACOUPIN IL-
742 PM CDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN AND EASTERN
JERSEY COUNTIES EXPIRES AT 745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. HOWEVER...THIS IS STILL A STRONG THUNDERSTORM 
CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...TORRENTIAL 
RAIN...SMALL HAIL...AND FREQUENT DEADLY LIGHTNING.  REMAIN INSIDE A 
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3901 9025 3912 9025 3911 9002 3922 9003
      3923 8971 3919 8971 3918 8970 3915 8970
      3900 8970
TIME...MOT...LOC 0042Z 260DEG 17KT 3904 9003

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:55 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 11, 6:55 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT FRI JUL 11 2008

.DISCUSSION...
/359 PM CDT FRI JUL 11 2008/

PRIMARY CONCERN FOR THE NEXT COUPLE OF DAYS CONTINUES TO BE CHANCES
FOR PRECIPITATION TONIGHT THROUGH SATURDAY NIGHT.  ISOLD/WIDELY
SCATTERED CONVECTION ACROSS THE CWFA THIS AFTERNOON WILL LIKELY
CONTINUE INTO THE EVENING HOURS.  WITH MLCAPE FORECAST IN THE
2200-2500 J/KG RANGE AND LITTLE OR NO CIN THROUGH 03-06Z...I SEE NO
REASON THAT THESE STORMS WONT KEEP GOING IN SOME FORM OR ANOTHER AT
LEAST THROUGH THE EARLY EVENING.  SHOULD SEE CONVECTION DIE OUT
ACROSS THE AREA LATE IN THE EVENING.

THERE WILL BE A CHANCE FOR A SECOND ROUND OF STORMS LATE
TONIGHT...PRIMARILY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS AHEAD OF A COLD FRONT THAT WILL BE MOVING INTO INTO IOWA.
FOCUS THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER AS THIS FRONT
MOVES INTO NORTHWEST MISSOURI BY 12Z SATURDAY MORNING.  ALL
MODEL MASS FIELDS ARE IN GOOD AGREEMENT THAT THE FRONT WILL CONTINUE
ITS SOUTHEASTWARD PROGRESS THROUGH THE DAY SATURDAY...PASSING
THROUGH SOUTHERN MISSOURI/ILLINOIS LATE SATURDAY NIGHT.  FORECAST
MLCAPE OF OVER 3000 J/KG WILL CERTAINLY BE CONDUCIVE TO SEVERE
THUNDERSTORM DEVELOPMENT...THOUGH 0-6KM BULK SHEAR IS ONLY ABOUT
20KTS.  THINKING THE CONVECTIVE MODE WILL LIKELY BE MARGINALLY
SEVERE CLUSTERS AND LINES OF PULSE STORMS.  CAPE WILL RAPIDLY
DIMINISH DURING THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT
MOVES SOUTH OF THE CWFA LIKELY ENDING THE THREAT FOR SEVERE
WEATHER...HOWEVER SHOWERS AND STORMS COULD LINGER OVER SOUTHEAST
MISSOURI THROUGH MIDNIGHT.

A WEAK...BUT DRY...PACIFIC RIDGE WILL BUILD ACROSS THE PLAINS AND
THE MIDWEST ON SUNDAY AND MONDAY AFTER THE COLD FRONT MOVES SOUTH OF
THE AREA.  STILL LOOKING LIKE A RELATIVELY DRY AND COOL AIRMASS WITH
LOW HUMIDITY AND HIGHS GENERALLY IN THE MID TO UPPER 80S FOR SUNDAY
AND MONDAY.  WILL SEE A GRADUAL WARMING TREND BACK INTO THE LOWER
90S BY MIDWEEK.

CARNEY

&&

.AVIATION...
/643 PM CDT FRI JUL 11 2008/

FOR THE 00Z TAFS...LOOKING AT THREE MAIN PERIODS FOR TSRA TO
IMPACT THE TAF SITES. THE FIRST PERIOD IS ONGOING PULSE SCT TSRA
THAT IS OCNLLY BCMG SVR. THIS SHOULD ONLY IMPACT THE KSTL/KSUS
TERMINALS FOR THE FIRST HOUR OR SO OF THE VALID TAF PERIOD...BUT
MAY ALSO CLIP KUIN AS WELL. THIS ACTIVITY SHOULD THEN WEAKEN OR
DISSIPATE AROUND SS. THE NEXT PERIOD FOR TSRA IS EXPECTED TO BE
CONVECTION NEAR CDFNT THAT IS EXPECTED TO RACE OUT AHEAD OF THE
FRONT AND SHOULD IMPACT THE KUIN/KCOU TERMINALS LATE TONIGHT...
AND MAY SURVIVE TO REACH KSTL/KSUS. FINALLY...THE /MAIN EVENT/
WILL CAP THINGS OFF SATURDAY AFTN AS NEW TSRA FIRE ALONG THE CDFNT
AS IT PUSHES SEWD THRU THE FA. THE KSTL/KSUS TERMINALS SHOULD BE
THE PRIMARY AREAS AFFECTED...AND UNTIL CONFIDENCE INCREASES DUE TO
EARLIER FROPA...WILL LEAVE KUIN AND KCOU AS JUST VCTS MENTION.
MARGINAL LLWS CONDITIONS WILL ALSO EXIST FOR KUIN/KCOU...ROUGHLY
BETWEEN 06 AND 12Z...AND WILL MONITOR FOR A WHILE LONGER BEFORE
INCLUDING IN TAF FCSTS. SHOULD SEE CD FROPA AT THE TAF SITES
BETWEEN 18Z AT KUIN AND 23Z AT KSTL/KSUS.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 4:08 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUL 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
408 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BI STATE
REGION THIS EVENING AND OVERNIGHT. WHILE MOST OF THE STORMS WILL
REMAIN BELOW SEVERE THRESHOLDS...AN ISOLATED SEVERE STORM WILL BE
POSSIBLE THIS EVENING. THE PRIMARY THREATS FROM ANY STORMS THAT DO BECOME
SEVERE WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND GUSTS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS MOST OF THE AREA. THE PRIMARY SEVERE WEATHER
THREAT ON SATURDAY WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED STORM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jul 11, 5:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 E GOLDEN              40.11N  90.98W
07/11/2008  E0.88 INCH       ADAMS              IL   TRAINED SPOTTER

            TREE LIMBS ALSO DOWN

&&

EVENT NUMBER 00657

TRUETT
Local storm report, Jul 11, 5:59 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             NOKOMIS                 39.30N  89.29W
07/11/2008  E0.70 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

EVENT NUMBER 00658

TRUETT
Local storm report, Jul 11, 6:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     POCAHONTAS              38.82N  89.54W
07/11/2008                   BOND               IL   AMATEUR RADIO

            POWER LINES DOWN IN THE CITY

&&

EVENT NUMBER 00659

SIPPRELL
Local storm report, Jul 11, 6:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 NW GREENVILLE         38.91N  89.43W
07/11/2008  E1.75 INCH       BOND               IL   TRAINED SPOTTER

            LOCATION ON COYOTE AVENUE.

&&

EVENT NUMBER 00660

SIPPRELL
Local storm report, Jul 11, 6:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N GREENVILLE          38.92N  89.40W
07/11/2008  E1.25 INCH       BOND               IL   TRAINED SPOTTER

&&

EVENT NUMBER 00661

TRUETT
Local storm report, Jul 11, 6:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     TOWN AND COUNTRY        38.62N  90.48W
07/11/2008  E50 MPH          ST. LOUIS          MO   AMATEUR RADIO

&&

EVENT NUMBER 00662

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:11 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin34 min
Jul 12, 3:45 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison45 min
Jul 12, 4:43 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery47 min
Jul 12, 5:24 PM CDTSevere Thunderstorm WarningLSXRandolph, Washington36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.